North Dakota, 2011High Wind in North Dakota, May 31, 2011
May 31, 2011 · NWS FGF · 1 event in 1 county or zone
A deep surface low pressure system moved across southern Manitoba, Canada, into Ontario, leaving a tight pressure gradient in its wake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep surface low pressure system moved across southern Manitoba, Canada, into Ontario, leaving a tight pressure gradient in its wake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 1:30 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 1:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT TUE MAY 31 2011
.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN
CHANCES. OVERALL MODELS IN PRETTY CLOSE AGREEMENT AND WILL USE BLEND
FOR FORECAST.
SURFACE/UPPER LOW TAKING ITS TIME PROPAGATING EAST TODAY. AS A
RESULT CURRENT WRAP AROUND PCPN BAND WILL TAKE LONGER TO CROSS
MAINLY NORTHERN FA TONIGHT. HAVE INCREASED/EXTENDED POPS ACCORDINGLY.
RELAXING GRADIENT FROM WEST TO EAST OVERNIGHT AS LOW PULLS EAST
SHOULD ALLOW GUSTY WINDS TO DIMINISH. WILL MAINTAIN ADVISORY AS
STRONGEST WINDS LIKELY LATE THIS AFTERNOON AND LET LATER SHIFT
MONITOR DOWNWARD TRENDS. CLEARING ENTERING WESTERN ND ATTM AND
EXPECT THIS TO AFFECT FA LATER TONIGHT. DO EXPECT WINDS TO HOLD UP
TO A DEGREE GOOD PART OF NIGHT AND UPSTREAM DEWPOINTS FOR THE MOST
PART ABOVE 40 SO WILL HOLD CLOSE TO GUIDANCE.
ON WEDNESDAY SURFACE HIGH PRESSURE/DRYING COLUMN AND MODEST WARM
ADVECTION SHOULD ALLOW RESPECTABLE TEMPERATURE RECOVERY CLOSE TO
AVERAGE FOR A CHANGE.
NEXT TROUGH SHIFTING INTO THE ROCKIES WILL PUT FA INTO INCREASING SW
FLOW ALOFT FOR THE SECOND HALF OF THE WORK WEEK. MODELS SLOW IN
ATTEMPTING TO BRING PCPN BACK INTO THE REGION SO HAVE TRIMMED BACK
ON POPS WEDNESDAY NIGHT.
FOR THURSDAY AND FRIDAY UPPER LOW AND ASSOCIATED SURFACE BOUNDARY
WILL SLOWLY WORK E-NE. MODELS WANT TO BRING BAND OF PCPN THROUGH FA
THURSDAY IN ZONE OF STRONG WARM ADVECTION. CATCH IS STRONG CAP SETS
UP WHICH MAY LIMIT PCPN POTENTIAL. WITH MAIN FORCING TO OUR WEST
HAVE BASICALLY MAINTAINED LOW/MID LEVEL POPS FOR NOW. TEMPERATURES
WILL HINGE ON CLOUD COVER HOWEVER WITH WARM COLUMN WILL NOT TAKE
MUCH SOLAR TO BOOST TEMPERATURES.
.LONG TERM (SAT-TUE)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. AS A LOW PRESSURE SYSTEM LIFTS NORTH INTO THE HUDSON BAY
WESTERLY 500MB WINDS SET UP AND THICKNESSES INCREASE SATURDAY AND
SUNDAY. KEPT THE FORECAST DRY AS SFC HIGH PRESSURE DEVELOPS UNDER
BUILDING HEIGHTS AS RIDGING OVER THE WESTERN HIGH PLAINS WORKS INTO
THE NORTHERN PLAINS. THIS WILL RESULT IN WARMER TEMPS AND HIGHS NEAR
NORMAL FOR THE WEEKEND. MORE UNCERTAINTY ENTERS THE PICTURE ON
MONDAY AND TUESDAY AS MODELS SOLNS DIVERGE. ECMWF DEVELOPS SW FLOW
AND THE GFS BRINGS IN A WAVE IN THE NW FLOW. EITHER WAY SLIGHT CHC
OF TSTORM IS WORTH MENTIONING.
&&
.AVIATION...
MVFR AND VFR CIGS SLOWLY RISING THIS AFTN WITH WIND GUSTS ABOVE 35
TO 45KTS CONTINUING INTO THE EVENING HOURS. SKIES WILL CLEAR OFF
OVERNIGHT AS HIGH PRESSURE MOVES IN AND WIND GUSTS DIMINISH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR MNZ001>005-007-008-013>017-022>024-027>032-040.
&&
VOELKER/JIMMY KHazardous weather outlook, May 31, 4:52 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 AM CDT TUE MAY 31 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
552 AM CDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A DEEP LOW PRESSURE SYSTEM MOVING ACROSS MANITOBA AND ONTARIO WILL
BRING VERY STRONG WESTERLY WINDS ACROSS THE REGION TODAY. WINDS
WILL BEGIN TO INCREASE BY MID MORNING...REACHING INTO THE 25 TO 40
MPH RANGE BY AFTERNOON. SOME GUSTS UP TO 50 MPH WILL BE POSSIBLE.
THE HIGHEST WINDS WILL BE WEST OF THE RED RIVER VALLEY...AND LARGE
WAVES OF 3 TO 6 FEET WILL BE POSSIBLE ON THE EASTERN SHORES OF
DEVILS LAKE. BEACH EROSION AND DEPOSITS OF DEBRIS ON ROADS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WARMER AIR AND MOISTURE WILL MOVE BACK INTO THE AREA LATE
WEDNESDAY NIGHT AND INTO THURSDAY. THUNDERSTORMS WILL BEGIN IN
SOUTHEASTERN NORTH DAKOTA THURSDAY MORNING AND PUSH NORTH AND
EASTWARD THROUGHOUT THE DAY. THERE IS STILL SOME UNCERTAINTY AS TO
HOW STRONG THE STORMS WILL BE...BUT SOME HAIL REPORTS ARE NOT OUT
OF THE QUESTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JR
High Wind, Cavalier
- When
- May 31, 3:15 PM CST to 4:55 PM CST
- Where
- Cavalier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
A wind gust of 58 mph was measured at the Langdon AWOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, May 31, 20111 death · 1 event
- Tornado and Hail in Michigan, May 31, 2011$103,000 · EF1 · 10 events
- Hail and Damaging Winds in Michigan, May 31, 2011$81,000 · 60 kt wind · 11 events
- High Wind in North Dakota, May 31, 201150 kt wind · 36 events
- High Wind in California, May 31, 2011$25,000 · 70 kt wind · 1 event
- Hail in New Mexico, May 31, 2011$1,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 31, 2011$5,000 · 2.5 in hail · 9 events
- Marine Thunderstorm Winds in Lake Superior, May 31, 201155 kt wind · 8 events
- Drought in Florida, May 31, 20116 events
- Hail and Damaging Winds in Washington, May 31, 2011$500 · 1 in hail · 6 events
- Hail in Texas, May 31, 20112.75 in hail · 6 events
- Hail in Missouri, May 31, 20111.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298651.